Alert archive / Kansas / Red Flag Warnings in 2018

Red Flag Warning 9, NWS Hastings, NE

March 14, 2018Nuckolls County, Thayer County, Webster County, Nebraska; 6 counties in Kansas

NWS Hastings, NE issued this red flag warning at Mar 14, 2018, 3:06 AM CDT for Nuckolls County, Thayer County, Webster County, Nebraska; 6 counties in Kansas. It took effect at Mar 14, 2018, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 14, 2018, 3:06 AM CDT (08:06 UTC)
In effect from
Mar 14, 2018, 1:00 PM CDT
Expired
Mar 14, 2018, 7:00 PM CDT
In force
6 hr
Issued by
NWS Hastings, NE

Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS, Nuckolls County, NE, Thayer County, NE, Webster County, NE

The radar

The Grand Island radar (KUEX), 61 km from the middle of the area, began a volume at 08:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.1 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2712 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

985 
WWUS83 KGID 140806
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
306 AM CDT Wed Mar 14 2018

...Critical Fire Weather Conditions Likely This Afternoon in
Portions of North Central Kansas...

KSZ007-017>019-141700-
/O.NEW.KGID.FW.W.0009.180314T1800Z-180315T0000Z/
Jewell-Rooks-Osborne-Mitchell-
306 AM CDT Wed Mar 14 2018

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 007, 017, 018 AND 019...

The National Weather Service in Hastings has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM this afternoon to 7 PM CDT this evening.

* AFFECTED AREA...In Kansas, Fire Weather Zone 007 Jewell, Fire 
  Weather Zone 017 Rooks, Fire Weather Zone 018 Osborne and Fire 
  Weather Zone 019 Mitchell.

* WINDS...From the south-southwest, sustained around 20 MPH and
  gusting to around 25 MPH. 

* TIMING...From 1 PM to 7 PM. 

* RELATIVE HUMIDITY...As low as 15 to 20 percent.  

* IMPACTS...Any fires that develop will spread quickly and be
  difficult to control, exhibiting extreme fire behavior. Use
  caution if engaging in activities that could start a fire. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Pfannkuch
2 follow-up statements
553 
WWUS83 KGID 141704
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
1204 PM CDT Wed Mar 14 2018

...Critical Fire Weather Conditions Likely This Afternoon in
Portions of North Central Kansas and South Central Nebraska...

KSZ005-006-NEZ085>087-150000-
/O.EXA.KGID.FW.W.0009.180314T1800Z-180315T0000Z/
Phillips-Smith-Webster-Nuckolls-Thayer-
1204 PM CDT Wed Mar 14 2018

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005, 006,
085, 086 AND 087...

The National Weather Service in Hastings has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 7 PM CDT this evening.

* AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips and 
  Fire Weather Zone 006 Smith. In Nebraska, Fire Weather Zone 
  085 Webster, Fire Weather Zone 086 Nuckolls and Fire Weather 
  Zone 087 Thayer.

* WINDS...Southwest 10 to 15 mph with gusts up to 25 mph.

* TIMING...From 1 PM to 7 PM.

* RELATIVE HUMIDITY...As low as 16 percent.

* IMPACTS...Any fires that develop will spread quickly and be 
  difficult to control, exhibiting extreme fire behavior. Use 
  caution if engaging in activities that could start a fire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ007-017>019-150000-
/O.CON.KGID.FW.W.0009.180314T1800Z-180315T0000Z/
Jewell-Rooks-Osborne-Mitchell-
1204 PM CDT Wed Mar 14 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 007,
017, 018 AND 019...

* AFFECTED AREA...In Kansas, Fire Weather Zone 007 Jewell, Fire 
  Weather Zone 017 Rooks, Fire Weather Zone 018 Osborne and Fire 
  Weather Zone 019 Mitchell.

* WINDS...Southwest 15 to 20 mph with gusts up to 30 mph.

* TIMING...From 1 PM to 7 PM.

* RELATIVE HUMIDITY...As low as 16 percent.

* IMPACTS...Any fires that develop will spread quickly and be 
  difficult to control, exhibiting extreme fire behavior. Use 
  caution if engaging in activities that could start a fire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
557 
WWUS83 KGID 150000
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
700 PM CDT Wed Mar 14 2018



KSZ005>007-017>019-NEZ085>087-150100-
/O.EXP.KGID.FW.W.0009.000000T0000Z-180315T0000Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Webster-Nuckolls-
Thayer-
700 PM CDT Wed Mar 14 2018

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005, 006, 007,
017, 018, 019, 085, 086 AND 087...

Southwesterly winds have decreased and the extreme fire conditions
have decreased.  

$$

Billings Wright

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Mar 14, 1:24 AM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Mar 14, 1:24 AM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
124 AM CDT Wed Mar 14 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 324 PM CDT Tue Mar 13 2018

Hazardous Weather Potential: None.

Aloft: Highly-amplified cyclonic NW flow was over the Plns with a
minor trof extending from MO-NE-WY. This trof was associated with
the core of chilly air over the rgn. As it moves thru this eve...
that will signal the departure of the cool air. NW flow will
remain thru tomorrow as the Wrn ridge conts E in response to
height falls over the Wrn USA.

Surface: Strong high pres was over SD and encompassed the Plns.
This high will cont sliding SSE tonight and settle over the Gulf
Coast tomorrow. Meanwhile...a Canadian cool front will rapidly
drop into the Nrn Plns tonight...but is not fcst to move thru
until Wed eve.

Rest of this afternoon: Sunny with near normal chill and light
winds.

Tonight: M/clear. Just a bit of cirrostratus drifting thru mainly
E of Hwy 281. Lows will be near normal (20s with mid 20s in the
Tri-Cities).

Wed: The warmest day of the week for S-cntrl Neb. For N-cntrl KS
that will be Thu. Sunny and much warmer (add nearly 20F to today).

SW winds will increase...especially over Rooks/Osborne/Mitchell
counties. It will be very close...but don't think those areas will
reach Red Flag conds. Winds are the shaky variable...even from the
GFS that does best with mixing heights.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 324 PM CDT Tue Mar 13 2018

Hazardous Weather Potential:

- Near critical fire wx conds Wed afternoon over N-cntrl KS
- A few tstms could occur from Hwy 136 south Thu night
- Wintry mix Thu night-Fri night over various parts of the CWA
- A light glaze and accumulating snow possible Thu night-Fri

Aloft: The GFS and its ensemble have finally come into the
EC/GEM camp for Thu night into Fri...increasing fcst confidence.
The Wrn ridge will cross the CWA Thu with a potent shortwave trof
developing over the Desert SW...from within the longwave trof
along the W coast. A mid-lvl low will form over CO by 12Z/Fri and
head E across KS thru Fri night. A shortwave ridge will follow Sat
then back to SW flow Sun as the next trof heads E. Another mid-
lvl low is fcst to form and cross the rgn Sun night...but where is
the main question. Right now the last 2 EC/GEM/GFS runs are
anywhere from SD to KS. This will need to be sorted out before we
can have confidence in the sensible wx.

Surface: The cool front will move thru Wed night and stall W-E
across cntrl KS Thu while cyclogenesis occurs over Ern CO. This
low will gradually weaken as it heads E along the front Fri-Fri
night. Chilly high pres will build in Sat. Lee cyclogenesis will
occur Sat night and this low will probably head E across KS as
well. The 00Z/12Z GEM are much deeper with this low...but that is
a known bias.

Wind: it will become windy N of the warm front Thu-Fri. E winds
will crank at 20-30 mph with gusts of 35-40.

Temps: A drastic gradient will exist from N-S Thu-Fri and Fri has
trended much colder over S-cntrl Neb. Near normal Sat-Sun.
Currently our fcst is indicating near normal will cont into next
week...but am not buying it. Would expect Mon-Tue to trend cooler.

Precip: The last 2 runs of all models are outputting some good/
much-needed QPF over S-cntrl Neb Thu night-Fri with .50-1" and
there is good agreement from the 00Z EC ensemble mean. It's
looking like a NW-SE axis with highest amts N of a line from LXN-
EAR-HSI-HJH. EC ensemble probs for at least .50" N of that line
are 60%.

Ptype: we will be dealing with precip type issues as colder air
advects into this system from the N. The advanced automated
algorithm we run for ptypes has put frzg rain in the fcst N of Hwy
92...but am very skeptical of models and algorithms indicating
frzg rain when temps are not sub-frzg before the rain begins. Am
more concerned that we could see svrl inches of heavy wet snow
N of Hwy 92 instead.

Suggest everyone cont to closely monitor fcsts as we hone in on
what will eventually occur. Both this sys and the next one slated
for Sun night into Mon could have a wintry component.

Thunder: we cont to see thunder potential over the SE 1/3 of the CWA
Thu night per K-index near 30 and Showalter Index -1. MUCAPE will
be 200-400 J/kg.

Big picture on temps: it is not looking like any sustained warm wx
will occur the rest of the month. In the past when the NAO has
crashed in March...the month has not been very warm. That doesn't
preclude a warm day here and there...but warmth probably won't
prevail. The EPO is fcst to remain negative thru 3/27 and the PNA
pattern is fcst to turn negative this Sat and remain so thru 3/27.
Both of these are cool/chilly patterns. Fcst temp anomalies from
ensembles and the CFSv2 support this idea.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Thursday)
Issued at 124 AM CDT Wed Mar 14 2018

Confidence remains VERY high in VFR ceiling/visibility, with
essentially no cloud cover whatsoever. That leaves winds as the
main concern, and although not as downright-light as the past 24
hours, they should still not be a big issue. The majority of the
time, sustained speeds should average at-or-below 11kt, with the
overall-strongest focused during the daylight hours between
15-22Z. Direction will prevail between southerly and southwesterly
most of the time, but late Wednesday evening will start to turn
more easterly. Lastly, there are hints of some "marginally-
mentionable" low level wind shear (LLWS) mainly between 09-15Z
this morning, but with this shear magnitude mainly less than 30kt,
will refrain from a formal inclusion at this time.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Kelley
LONG TERM...Kelley
AVIATION...Pfannkuch
Hazardous weather outlook, Mar 13, 2:47 PM CDT, 12 hours 19 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
247 PM CDT Tue Mar 13 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
142000-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
247 PM CDT Tue Mar 13 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Near critical fire weather conditions will occur Wednesday
afternoon over Mitchell...Osborne...and Rooks counties in
Kansas...due to the combination of gusty winds and low relative
humidity values.

There is a slight chance for a few thunderstorms Thursday night
from Highway 136 down into north central Kansas.

A wintry mix is likely Thursday night into Friday morning north of
Highway 92 in Nebraska. A light glaze of freezing rain and some
accumulating snow are possible.

There is a chance of freezing drizzle Friday night east of Highway
183.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Kelley

Nearby

Red Flag Warnings in Kansas, 2018Red Flag Warnings in Nebraska, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.